Michigan, 2012

Flash Flooding and Hail in Michigan, May 3, 2012

May 3, 2012 · NWS GRR · 26 events in 16 counties and zones

An upper low moving over a warm front that stretched across northern Lower Michigan set the stage for heavy rainfall on May 3rd. Training thunderstorms (storms that move over the same location) produced 5 to 7 inches of rainfall across portions of Mason and Lake counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An upper low moving over a warm front that stretched across northern Lower Michigan set the stage for heavy rainfall on May 3rd. Training thunderstorms (storms that move over the same location) produced 5 to 7 inches of rainfall across portions of Mason and Lake counties. The heavy rainfall resulted in roads that were either flooded or washed out. As the day progressed, strong to severe storms developed in the warm humid airmass. Golf ball size hail was reported in Mason and a 10 x 20 foot section of roof was blown off of a commercial building a few miles south of Lansing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 3, 3:10 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 3, 3:10 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 AM EDT THU MAY 3 2012

.SYNOPSIS...
ISSUED AT 410 AM EDT THU MAY 3 2012

NUMEROUS WAVES OF LOW PRESSURE WILL RIDE ALONG A FRONTAL SYSTEM
THAT IS SITUATED NORTH OF THE FORECAST AREA EARLY THIS MORNING.
THESE WAVES OF LOW PRESSURE WILL OCCASIONALLY BRING ROUNDS OF
SHOWERS AND STORMS TO THE AREA ALONG WITH MILD AIR. A FEW OF THE
SHOWERS AND STORMS COULD BECOME SEVERE. SOME LOCALLY HEAVY
DOWNPOURS WILL ALSO BE POSSIBLE. THE RAINFALL SHOULD CLEAR SOUTH
OF THE AREA DURING THE DAY ON FRIDAY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 410 AM EDT THU MAY 3 2012

MAIN CHALLENGE OF THE SHORT TERM CONTINUES TO BE DETERMINING
CONVECTIVE TRENDS AND SEVERE WX POTENTIAL.

MAIN AXIS OF NOCTURNAL STORM ACTIVITY EXTENDS FROM CENTRAL WI
THROUGH THE U.S.-10 CORRIDOR EARLY THIS MORNING. THIS IS ALL AT
THE NOSE OF THE LOW LEVEL JET/MOISTURE TRANSPORT AHEAD OF THE NEXT
WAVE RIDING ALONG THE UPPER FLOW. THE AXIS OF PCPN IS STARTING TO
SHOW A TENDENCY TO TRAIN OVER THE SAME AREAS...HOWEVER THE ENTIRE
AXIS IS IN THE PROCESS OF SHIFTING NORTH OF THE AREA.

WE EXPECT THIS RAIN TO SHIFT NORTH OF THE AREA...AND THE WHOLE
AREA OF RAIN TO MOVE EAST AS THE WAVE AND LOW LEVEL JET MOVES
EAST/NORTHEAST. THERE SHOULD THEN BE A BREAK IN THE ACTIVITY INTO
EARLY THIS AFTERNOON WITH SUBSIDENCE BEHIND THE DEPARTING WAVE
THIS A.M..

WE WILL SEE UPPER RIDGING CURRENTLY OVER THE INTERMOUNTAIN WEST
SHIFT TO THE NE. THIS WILL STRENGTHEN THE SFC RIDGE ACROSS SRN
CANADA. THIS PROCESS WILL HELP TO SHIFT THE FRONT BACK DOWN INTO
THE AREA THIS AFTERNOON AND EVENING. WE WILL SEE INSTABILITY BUILD
TODAY WITH SOME SUN AND TEMPS RISING INTO THE LOWER 80S. LI/S ARE
FCST TO DROP DOWN ALMOST TO -10C. THE FRONT SINKING
SOUTH...COMBINED WITH THE INSTABILITY...AND ANY SHORT WAVE THAT
COULD MOVE THROUGH COULD TOUCH OFF A LINE OF STORMS LATE THIS
AFTERNOON.

THERE IS A WINDOW OF OPPORTUNITY FOR STORMS TO BECOME STRONG TO
SEVERE WHEN INITIATION TAKES PLACE. THE WINDOW WOULD LAST UNTIL
MID EVENING WHEN INSTABILITY WOULD WANE...AND WE SEE PCPN BECOME
MORE WIDESPREAD AHEAD OF THE FRONT. DEEP LAYER SHEAR OF 30 KNOTS WOULD
BE MARGINALLY SUFFICIENT FOR ORGANIZATION. LARGE HAIL WOULD BE
POSSIBLE WITH THICK -10 TO -30C LAYER CAPE PROFILES. DAMAGING
WINDS WOULD BE POSSIBLE DUE TO DRY MID LEVELS AND 45 KNOTS OR SO
AROUND 500 MB. BEST THREAT WOULD BE IN THE CENTRAL AND SOUTHERN
PORTION OF THE CWFA.

ONCE THE DIURNAL INSTABILITY IS LOST...THE SEVERE THREAT WOULD
LIKELY EVOLVE TO MORE OF A HYDRO THREAT. WOULD COULD SEE SOME
POTENTIAL TRAINING OF STORMS ALONG THE SLOW MOVING FRONT. WE WILL
LIKELY SEE AT LEAST A COUPLE OF WAVES MOVING ALONG THE FRONT
BEFORE THE FRONT WOULD SINK SOUTH OF THE AREA FRIDAY MORNING. THE
GOOD THING IS THE HEAVIER RAINFALL THUS FAR HAS BEEN OVER THE
NORTH. SOUTHERN AREAS HAVE SOME ROOM BEFORE RAINFALL WOULD BECOME
AN ISSUE.

WE WILL SEE THE HEAVIER RAINFALL END OVER THE AREA BY DAYBREAK FRI
MORNING AS THE WAVES AND ASSOCIATED LLJ MOVE EAST AND WEAKEN. THE
FRONT WILL SINK SOUTH...AND WE WILL SEE A DRY NE FLOW SET UP.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 410 AM EDT THU MAY 3 2012

THE WEATHER WITH THE GREATEST IMPACT IMPLICATIONS IS THE SYSTEM
EXPECTED TO MOVE THROUGH THE AREA MONDAY INTO TUESDAY. THIS WILL
BRING THE THREAT OF THUNDERSTORMS AND LOCALLY HEAVY RAINFALL.

THE OVERALL UPPER AIR PATTERN FEATURES A LONGWAVE TROUGH OVER THE
WESTERN CONUS AND UPPER RIDGE OVER THE EASTERN CONUS. HOWEVER THERE
IS A BLOCKING UPPER HIGH SOUTH OF GREENLAND THAT SEEMS TO WANT TO
RETROGRADE OVER TIME. THAT IN COMBINATION WITH THAT STORM SYSTEM
FROM THE ALEUTIANS...THAT I HAVE BEEN WRITING ABOUT FOR NEARLY A
WEEK...DIGS INTO THE GULF OF ALASKA BY EARLY NEXT WEEK AND WILL
FORCE THE ENTIRE PATTERN TO RETROGRADE. THAT BRINGS LONGWAVE
TROUGHING TO THE EASTERN CONUS AND UPPER RIDGING MOUNTAIN STATES BY
THE MIDDLE OF NEXT WEEK. BEING NEAR THE LONGWAVE TROUGH WOULD BRING
AN OVERALL COOLING PATTERN HERE BUT IT ALSO WOULD BRING MORE RAIN TO
THE AREA.

THE END RESULT OF ALL THIS IS THE FRONTAL SYSTEM IN OUR AREA NOW
WILL DROP SOUTH AS THE UPPER JET ALSO DROPS SOUTH OVER TIME.
SHORTWAVE RIDGING AND LARGE CANADIAN HIGH WILL PROVIDE A DRY WEEKEND
FOR THE AREA WITH SLIGHTLY ABOVE NORMAL TEMPERATURES. THEN AS A
PACIFIC SHORTWAVE (KICKED OUT BY THE STORM FROM ALASKA) CROSSES THE
CONUS TO THE CENTRAL CONUS BY MONDAY...IT WILL PHASE WITH A DIGGING
SYSTEM FROM NORTHEASTERN CANADA. THAT IN TURN HELPS TO DIG THE
EASTERN TROUGH EARLY NEXT WEEK.

NOW THE STAGE IS SET FOR A RAIN EVENT HERE IN THE MONDAY TIME FRAME.
THE WARM ADVECTION SURGE AHEAD OF THE PACIFIC SYSTEM WILL BRING
WARMER AND MORE MOIST AIR INTO THE AREA WITH THUNDERSTORMS MONDAY.
BY TUESDAY THE SYSTEM WILL BE EAST OF SOUTHWEST LOWE MICHIGAN AS AN
UPPER LOW STARTS TO CLOSE OFF NORTH OF MINNESOTA. THAT WILL KEEP
UNSETTLED BUT COOLER WEATHER GOING HERE INTO WEDNESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 149 AM EDT THU MAY 3 2012

MAIN CHALLENGES TO AVIATION INTERESTS OVER THE NEXT 24 HOURS WILL
BE CONVECTIVE TRENDS AND WIND GUSTS.

SCATTERED TO NUMEROUS CONVECTION IS CURRENTLY ONGOING TO THE NORTH
AND WEST OF THE TERMINALS EARLY THIS MORNING. MODELS ARE PRETTY
MUCH IN AGREEMENT IN KEEPING ALL THE CONVECTION TONIGHT NORTH OF
THE TERMINALS. WE CAN NOT RULE OUT AN ISOLATED SHOWER POPPING
UP...HOWEVER THE VERY LIMITED COVERAGE THIS FAR SOUTH WILL KEEP IT
FROM BEING INSERTED INTO THE FCST. SOME MID CLOUD COVER AND SOME
LIGHT MVFR TYPE FOG IS REALLY ALL THAT IS EXPECTED THE REMAINDER
OF THE NIGHT.

WINDS WILL PICK UP MID THU MORNING WITH GUSTS TO 25-30 KNOTS
EXPECTED. A DECENT AMOUNT OF SUN SHOULD BE FOUND AT THE
TERMINALS...WHICH WILL ALLOW FOR THE ATMOSPHERE TO CHARGE UP FOR
SOME STORMS LATER THU. BEST TIME FOR STORMS ON THU LOOKS TO BE
VERY LATE AFTERNOON AND INTO THE OVERNIGHT HOURS. EXACT PLACEMENT
IS STILL IN QUESTION...SO VCTS WAS USED FOR NOW. SHOWERS AND
STORMS DO LOOK LIKELY FOR THU NIGHT.

&&

.MARINE...
ISSUED AT 410 AM EDT THU MAY 3 2012

MODELS CONTINUE TO INDICATE THAT WINDS WILL REMAIN UP A BIT...
HOWEVER THE STRONGEST WINDS SHOULD REMAIN ABOVE THE SFC DUE TO THE
COOLER ENVIRONMENT OVER THE LAKE. WE EXPECT THAT MORE OF THE SAME
WILL BE POSSIBLE WITH WINDS AROUND 10 TO 20 KNOTS WITH WAVES
REMAINING BELOW 3 FEET. WINDS SHOULD DIMINISH A BIT ON THURSDAY
NIGHT AS THE FRONTAL SYSTEM MOVES OVERHEAD WITH A WEAK GRADIENT.

&&

.HYDROLOGY...
ISSUED AT 410 AM EDT THU MAY 3 2012

IT APPEARS MOST OF THE AREA SHOULD SEE A GOOD SOAKING OF RAINFALL
AT SOME TIME BETWEEN NOW AND FRIDAY MORNING. PWATS ARE UP TO
AROUND 1.25 TO 1.50 INCHES AS EXPECTED ACROSS THE AREA. THE AXIS
OF HEAVIEST RAIN THIS MORNING IS UP NORTH. SOME LOCATIONS COULD
SEE A TOTAL OF AN INCH OF RAIN THIS MORNING BEFORE IT MOVES OUT OF
THE AREA.

THE NORTH WILL SEE SOME MORE RAIN TODAY/TONIGHT...HOWEVER THE BEST
THREAT OF RAINFALL LOOKS TO HAPPEN ACROSS THE SOUTH AS THE FRONT
SINKS SOUTH. THIS MOVEMENT IN THE AXIS OF BEST RAINFALL COMBINED
WITH THE SOUTH SEEING LITTLE RAINFALL THE PAST COUPLE OF DAYS
SHOULD KEEP FROM ANY MAJOR ISSUES OCCURRING. RAINFALL AMOUNTS WILL
GENERALLY RANGE FROM AROUND AN INCH OR TWO WITH SOME LOCALLY
HIGHER AMOUNTS LIKELY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...WDM
AVIATION...NJJ
HYDROLOGY...NJJ
MARINE...NJJ
Hazardous weather outlook, May 3, 4:10 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 AM EDT THU MAY 3 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
510 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT ACROSS ALL OF SOUTHWEST LOWER MICHIGAN.

THE AREA OF THUNDERSTORMS NORTH OF ROUTE 10 EARLY THIS MORNING
WILL CONTINUE TO LIFT NORTHEAST OUT OF THIS AREA BY 8 AM. FREQUENT
CLOUD TO GROUND LIGHTNING...SMALL HAIL...LOCALLY VERY HEAVY
RAINFALL AND GUSTY WINDS ARE THE ASSOCIATED HAZARDS WITH THESE
STORMS.

LATE THIS AFTERNOON INTO TONIGHT A AREA OF THUNDERSTORMS WILL MOVE
SLOWLY SOUTHEAST ACROSS SOUTHWEST LOWER MICHIGAN FROM NORTHWEST TO SOUTHEAST.
THESE STORM PRIMARILY WILL BE URBAN AND SMALL STREAM FLOOD THREAT
WITH SOME AREA RECEIVING OVER AN INCH OF RAIN IN LESS THAN A HOUR.
LOCAL STORM TOTALS TO OVER THREE INCHES ARE POSSIBLE. THE
STRONGEST STORMS MAY HAVE HAIL TO ONE INCH AND WIND GUSTS TO NEAR
60 MPH. FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY MOST OF
THE STORMS. THESE STORMS WILL MOVE EAST AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE TREAT OF THUNDERSTORMS WILL CONTINUE FRIDAY INTO FRIDAY
NIGHT...MOSTLY SOUTH OF ROUTE 10 AS THE FRONT CONTINUES TO MOVE
SOUTHWARD SLOWLY. THE PRIMARY ISSUE WILL BE LOCALLY HEAVY
RAINFALL...MOSTLY SOUTH OF INTERSTATE 96. THAT WILL MOSTLY BE
DURING THE DAY TIME HOURS OF FRIDAY.

ANOTHER PERIOD OF THUNDERSTORMS IS EXPECTED MONDAY. HEAVY RAINFALL
WILL BE THE PRIMARY ISSUE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING.

LMZ844>849-040915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
510 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED INTO TONIGHT. HEAVY RAIN AND
FOG WILL GREATLY REDUCE VISIBILITIES. SOME OF THE THUNDERSTORMS
WILL HAVE GUSTY WINDS...INCREASED WAVE HEIGHTS AND CLOUD TO WATER
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SOUTH OF GRAND HAVEN FRIDAY
INTO FRIDAY EVENING. GUSTY WINDS...INCREASED WAVES AND SMALL HAIL
ARE POSSIBLE WITH THE THUNDERSTORMS.

ANOTHER PERIOD OF THUNDERSTORMS IS EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

POTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING.

WDM

In the hours before

Special weather statement, May 3, 1:55 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 AM EDT THU MAY 3 2012

MIZ037>040-043>046-052-030815-
CLARE-GRATIOT-ISABELLA-LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA-
255 AM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES WEST OF
PENTWATER TO 4 MILES SOUTHEAST OF BIG RAPIDS TO 9 MILES SOUTH OF
MOUNT PLEASANT TO 22 MILES SOUTHEAST OF ALMA...MOVING NORTHEAST AT 35
MPH.

PEA SIZE HAIL...WINDS AROUND 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  TROY TWP...           BITELY...             ST. LOUIS...
  HOME TWP...           GRANT TWP...          CHIPPEWA LAKE...
  PARIS...              SUMMIT TWP...         SHEPHERD...
  LAFAYETTE TWP...      HAWKINS...            BARRYTON...
  LOGAN TWP...          BEAL CITY...          WEIDMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4407 8652 4418 8639 4416 8461 4347 8460
      4347 8436 4314 8436 4314 8479 4349 8482
      4361 8549 4370 8651 4380 8644
TIME...MOT...LOC 0654Z 219DEG 29KT 4380 8676 4368 8540
          4350 8480 4315 8437

NJJ
Special weather statement, May 3, 3:04 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 AM EDT THU MAY 3 2012

MIZ037>040-030915-
CLARE-LAKE-MASON-OSCEOLA-
404 AM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 400 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST
OF BALDWIN TO 9 MILES NORTHWEST OF REED CITY...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS. DOPPLER RAINFALL AMOUNTS OF AROUND 2.5 INCHES IN THREE
HOURS HAS BEEN REPORTED NEAR SCOTTVILLE. SOME MINOR FLOODING IS
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  NEWKIRK TWP...        IRONS...              LEROY...
  EVART...              BRISTOL...            HARTWICK TWP...
  TUSTIN...             SYLVAN TWP...         ORIENT TWP...
  SEARS...              DIGHTON...            MIDDLE BRANCH TWP...
  MARION...             FREEMAN TWP...        LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4416 8463 4414 8461 4383 8460 4382 8643
      4412 8645 4418 8639 4418 8631
TIME...MOT...LOC 0802Z 257DEG 35KT 4417 8619 4400 8557

WDM
Special weather statement, May 3, 3:39 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
439 AM EDT THU MAY 3 2012

MIZ038>040-030945-
CLARE-LAKE-OSCEOLA-
439 AM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTHWEST
OF HARRISON TO 6 MILES NORTHWEST OF REED CITY...MOVING NORTHEAST AT
50 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  HARTWICK TWP...       EVART...              SYLVAN TWP...
  ORIENT TWP...         SEARS...              MARION...
  MIDDLE BRANCH TWP...  LAKE...               FREEMAN TWP...
  TEMPLE...             WINTERFIELD TWP...    LAKE GEORGE...
  SHERIDEN TWP...       LEOTA...              HARRISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4415 8460 4388 8460 4384 8464 4386 8575
      4417 8528 4416 8461
TIME...MOT...LOC 0839Z 247DEG 41KT 4427 8507 4395 8554

WDM
Special weather statement, May 3, 3:42 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
442 AM EDT THU MAY 3 2012

MIZ037-038-030945-
LAKE-MASON-
442 AM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 440 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES NORTH OF
BALDWIN TO 14 MILES SOUTHWEST OF LUDINGTON...MOVING NORTH AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  HAMLIN LAKE...        LUDINGTON STATE PARK...
  BIG SABLE POINT...    LAKE MICHIGAN RECREATION AREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4412 8644 4418 8638 4417 8601 4417 8558
      4383 8558 4382 8643 4397 8647 4403 8652
      4406 8652
TIME...MOT...LOC 0842Z 194DEG 20KT 4434 8580 4387 8669

WDM
Local storm report, May 3, 4:11 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
511 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       6 NNW SCOTTVILLE        44.03N 86.33W
05/03/2012  M1.24 INCH       MASON              MI   COCORAHS

            RAINFALL SINCE MIDNIGHT. 1.58 INCHES IN THE LAST 24
            HOURS.

&&

NJJ
Special weather statement, May 3, 4:30 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 AM EDT THU MAY 3 2012

MIZ037>040-043>046-031030-
CLARE-ISABELLA-LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA-
530 AM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 525 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTH OF
REED CITY TO 17 MILES WEST OF BALDWIN...MOVING SOUTHEAST AT 45 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  TUSTIN...             LAKE TWP...           BALDWIN...
  LEROY...              TROY TWP...           PINORA TWP...
  NIRVANA...            IDLEWILD...           DIGHTON...
  BITELY...             CHASE...              HARTWICK TWP...
  MARION...             REED CITY...          HOME TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4416 8461 4415 8460 4358 8460 4348 8461
      4379 8632 4417 8607
TIME...MOT...LOC 0930Z 299DEG 37KT 4420 8543 4380 8611

WDM

The radar

The Grand Rapids radar (KGRR), 124 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 thunderstorm wind, 3 flash flood, 2 strong wind. Local standard time, as filed.

Strong Wind, Lake

When
May 3, 4:35 AM EST
Where
Lake forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$500,000
Reported by
County Official
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Three trees were blown down between Irons and Baldwin.

Flash Flood, Mason

When
May 3, 8:20 AM EST to 8:00 PM EST
Where
Mason County, 5.25 mi WSW of Freesoil to 43.89 mi E of Walhalla
Cause
Heavy Rain
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
44.060, -86.310

Several roads were either flooded or washed out across portions of Mason county. Radar estimated that up to 5 to 7 inches of heavy rain fell across portions of east central Mason county. A trained spotter reported that Barnett Boulevard was washed out in South Branch.

Flash Flood, Lake

When
May 3, 9:00 AM EST to 6:00 PM EST
Where
Lake County, 3.73 mi E of Branch to 2.84 mi N of Olivers
Cause
Heavy Rain
Property damage
$70,000
Reported by
Trained Spotter
Coordinates
43.913, -85.956

Radar estimated that up to 5 to 7 inches of heavy rain fell across a fairly large part of Lake county resulting in several roads that were either flooded or washed out.

Flash Flood, Osceola

When
May 3, 9:30 AM EST to 8:00 PM EST
Where
Osceola County, 2.63 mi WNW of Orono to 6.05 mi ENE of Le Roy
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.940, -85.571

Radar estimated that up to 5 to 7 inches of heavy rain fell across northwest Osceola county, resulting in a few roads that were either flooded or washed out.

Hail, Mason

When
May 3, 10:44 AM EST
Where
Mason County, 0.69 mi N of Ludington
Measured
0.75 in hail
Reported by
Public
Coordinates
43.960, -86.450

The public estimated three quarters inch hail in Ludington.

Hail, Mason

When
May 3, 12:22 PM EST to 12:30 PM EST
Where
Mason County, 0.69 mi S of Custer to 4.04 mi E of Walhalla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.940, -86.220

A trained spotter reported up to one inch diameter hail in South Branch.

Hail, Mason

When
May 3, 12:30 PM EST
Where
Mason County, 2.11 mi ESE of Ludington to Scottville
Measured
1.75 in hail
Property damage
$25,000
Reported by
County Official
Coordinates
43.940, -86.410

A county official reported hail up to one and three quarters inch in diameter in Scottville.

Hail, Oceana

When
May 3, 1:49 PM EST to 1:57 PM EST
Where
Oceana County, 0.85 mi NE of Shelby to 0.5 mi E of Hart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.610, -86.360

One inch diameter hail was reported by trained spotters in Hart and near Shelby.

Thunderstorm Wind, Mecosta

When
May 3, 3:00 PM EST
Where
Mecosta County, Big Rapids
Measured
55 kt (63 mph) estimated gust
Property damage
$10
Reported by
Law Enforcement
Coordinates
43.700, -85.480

Large Healthy Trees Down Blocking Roads in at least two different locations.

Hail, Allegan

When
May 3, 3:50 PM EST
Where
Allegan County, 1.38 mi S of Wayland
Measured
1 in hail
Reported by
Public
Coordinates
42.660, -85.630

The public reported one inch hail five miles south of Wayland.

Hail, Allegan

When
May 3, 3:51 PM EST
Where
Allegan County, Bradley
Measured
1.25 in hail
Reported by
Public
Coordinates
42.630, -85.630

The public reported one and a quarter inch hail in Bradley.

Hail, Barry

When
May 3, 3:51 PM EST
Where
Barry County, 2.03 mi W of Bowens Mills
Measured
1 in hail
Reported by
Public
Coordinates
42.650, -85.540

One inch diameter hail was reported by the public two miles west of Bowens Mills.

Hail, Muskegon

When
May 3, 4:20 PM EST
Where
Muskegon County, Twin Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.370, -86.170

A trained spotter reported three quarters inch hail and some branches down in Twin Lake.

Hail, Kent

When
May 3, 4:20 PM EST
Where
Kent County, 1.67 mi ESE of East Paris
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.890, -85.550

A trained spotter reported one and a quarter inch diameter hail near East Paris road in Kentwood.

Hail, Allegan

When
May 3, 4:24 PM EST to 4:36 PM EST
Where
Allegan County, 0.86 mi SW of Wayland to 0.51 mi W of Shelbyville
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -85.640

One inch hail was reported in Wayland.

Thunderstorm Wind, Clinton

When
May 3, 4:45 PM EST
Where
Clinton County, 0.51 mi W of St Johns
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.000, -84.580

Clinton county law enforcement reported severe damage to four barns in the vicinity of DeWitt road and M-21 as well as numerous trees down in St. John's.

Hail, Clinton

When
May 3, 5:03 PM EST
Where
Clinton County, 2.76 mi N of Merle Beach
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.960, -84.580

Three quarters inch hail was reported by a trained spotter three miles south southwest of St. John's.

Hail, Kalamazoo

When
May 3, 5:25 PM EST
Where
Kalamazoo County, (Azo)kalamazoo Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.230, -85.550

A trained spotter reported one inch diameter hail in Kalamazoo.

Hail, Van Buren

When
May 3, 5:30 PM EST
Where
Van Buren County, 1.53 mi W of Gobles Widners Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.280, -85.900

Three quarters inch hail was reported by a trained spotter near Gobles.

Strong Wind, Kent

When
May 3, 5:46 PM EST
Where
Kent forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$500,000
Reported by
Amateur Radio
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

An amateur radio operator reported that power lines were downed two miles north northwest of Grand Rapids.

Hail, Barry

When
May 3, 5:57 PM EST
Where
Barry County, 4.18 mi N of Nashville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.660, -85.090

Three quarters inch hail was reported in Nashville.

Thunderstorm Wind, Montcalm

When
May 3, 5:58 PM EST
Where
Montcalm County, Amsden
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
43.170, -85.120

The broadcast media reported that peak winds estimated near 80 mph caused damage to a barn and unroofed an outbuilding two miles northwest of Fenwick. Several healthy trees were snapped or uprooted.

Hail, Eaton

When
May 3, 6:00 PM EST
Where
Eaton County, 2.13 mi NNE of Sunfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.760, -84.990

An amateur radio operator reported three quarters inch hail in Sunfield.

Hail, Ingham

When
May 3, 6:30 PM EST to 6:35 PM EST
Where
Ingham County, 0.51 mi W of Mason
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.580, -84.440

A trained spotter measured hail up to an inch and a quarter in diameter in Mason.

Thunderstorm Wind, Ingham

When
May 3, 6:35 PM EST
Where
Ingham County, 1.47 mi NNE of Holt
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.670, -84.520

Ingham county emergency management reported that a ten by twenty foot section of a roof was ripped off a commercial building. It was also reported that about 300 yards of power poles along Aurelius road were toppled.

Hail, Jackson

When
May 3, 9:20 PM EST to 9:22 PM EST
Where
Jackson County, 1.02 mi E of Woodville to 0.86 mi NW of Southland
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.250, -84.410

A trained spotter reported hail up to two inches in diameter two miles southeast of Jackson with one inch hail in Jackson.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377739, 369040, 369041, 369042, 369043, 369046, 369044, 369047, 378251, 369049, 369051, 369052, 369048, 369054, 369050, 369066, 369053, 369058, 369055, 377441, 369056, 369065, 369057, 369059, 369063, 369060.